I go diagnosed ET Jak2 + in Feb and started Hydroxy 500mg in March. I found today I have a new consultant and have an appointment Friday. I am still really fatigued, getting nauseous again. Also I feel like every time I go out I get a bug and am ill for a week or so. Does it have to be like this, does anyone have any ideas of what I can talk to my consultant about or are winters just a write off? Thanks
Hi there…i know the feeling.
I have ET
I take Centrum multi vitamins…help me alot and a lot of my problems when i get them is due to lack of sleep
Also keep hydrated…milk helps me when i feel nauseous
I hope you can get some answers and feel better soon.
Thanks Leefer, multivitamins is a great idea! I’m still drinking plenty but it’s not as easy in the cold weather is it. I want hot chocolate not water I guess I’m still just adjusting to it all. Keep well
Thanks very much…i mix it up a bit and buy extra milk …its easier to drink than water.
All the best👍
Hi @jojax you sound very down and quite rightly so, it must be miserable.
Perhaps your immune system is pretty weak at the moment and bugs can easily strike and then you are very susceptible.
You say that you are seeing your new consultant soon so perhaps write down your diary of symptoms and events and bugs, how they have laid you up and how they are impacting on your life etc. Ask what they can do.
I find once my batteries are depleted it takes a long while to build them back up and I need to really look after myself with nutritious food, keep hydrated, suitable fresh air and exercise, away from other people, and plenty of sleep/rest.
Baby steps and perhaps check if you need any vaccines.
Please let us know how you get on and be ever so kind to yourself
Hello Jojox - I feel for you as I recognise the things you mention as part of ET and it’s treatment - it definitely seems that immunity can be a challenge for us - I know I have had times (16 years diagnosed with ET) when I seem to catch all bugs going and never a light version and I know HU can deplete the immune system a bit too. I found during my years on it (I had 13 years on it at very high doses, in recent times I am on Peg interferon ) that I managed to lessen that happening with really doing all I could to eat and build up my immune system as much as poss - lots of berries, steamed vegs, homemade soups, slow cooker stews with lots of beans, peppers, tomatoes- well you name it, it defo helped. The drink lots of water thing is so important on HU and makes a big difference to managing its effects. The thing also of exercise out in the air especially walking helps a lot of immunity - often with ET when it’s a bad patch the last thing you want to do is walk, and there are times when it’s not poss, but as a general to do so if at all poss is a big benefit on immunity build up. I also had to be more careful when out and about in busy places or when I worked in offices to do lots of hand gel or gloves on whatever and that too made a difference - it’s all abit of adjustment to being a bit more compromised in immunity and the simple bits do help a lot - I also found after my first year or so of HU my body adapted and the effects along with the simple bits in day to day meant it was much more tolerated. We all are of course different in our reactions to treatments so keep letting your team know how it effects you as it’s also very common for dosages to be tweaked a little and sometimes just one capsule less a week can make a difference on effects if your platelets are well controlled, there’s no set pattern on dose - I know when I had bad effects initially I took high doses five days a week and had the weekend as a break which helped my particular situation - but this was all planned and guided by consultant for my own situation so your consultant can do same for your particular situation. Phew eh!! Keep going, it’s still learning days for you and you will find a balance of how to manage things. All the best
I am really sorry that you are feeling fatigued and nauseous. The hydroxycarbomide you are taking may be the reason you are feeling this may and I would suggest that you mention this to the Doctor. It may be helpful to make notes on when your symptoms are present or at their highest? The hydroxycarbomide suppresses your blood counts which could be the reason you have prolongued illneeses but again I would mention this to your team.
Winters should not be a write off but we would advise being up to date with your COVID vaccines and Flu vaccinations to ensure you are as protected as possible: How to book a covid vaccine if you have blood cancer | Blood Cancer UK
Do keep in touch and if you would like to talk things through you can contact the Support Services Team: Blood cancer information and support by phone and email | Blood Cancer UK
Well I kept a diary as you suggested and spoke to a consultant today. I felt she really listened to me and has suggested I swap from hydroxy so that’s the next thing. It’s really nice coming here and people understanding, thank you.
Oh, @jojax I am so impressed with you, your diary and the response you got from your consultant.
Please let us know how swapping the hydroxy goes.
I think that you did well, look after yourself and please keep posting
Thanks so much everyone for all your suggestions and support. My consultant was a temp and has left so had someone different today. She really listened to me and we chatted for a while. My platelets are slightly up and she said she was going to increase my hydroxy but she won’t. She’s sending me some info on two others to read through and I can swap. I am so relieved! I went to the theatre with a friend last night and I’ll be exhausted for days now so looking forward to having some more energy.
Oh @jojax isn’t it lovely to feel really listened to, I bet you are so relieved.
Going to the theatre sounds wonderful to me.
I don’t do evenings, I am a lady who lunches and (pre Covid) went to matinees.
Please do let us know how you get on.
I have been on Hydroxy for several years and it does get better, though you do have to be careful with infections. At one time my consultant tried me on Interferon but I had a very bad reaction to it ( I also have Kidney disease). my treatment was changed back to Hydroxy and after a time it stopped having acute side effects. If all else fails persevere and it will settle.
Hi there. I have been on hydroxy for over six years for ET. Thought I would write about some positives!
I have travelled the world on it eg Japan, I lead a very busy life at home … today clothes shopping with friend, then cinema this afternoon. Tomorrow four mile walk with group.Last Sat up to London on train to ROH etc etc. Also have a big house, which cope with on my own since husband’s death seven years ago. No children locally to help!
Sometimes feel tired, may have a little nod. But I am 75 and keep very active.
Don’t get bugs, or sickness. A bit of stomach acid occasionally. And get what I call fuzzy feet sometimes.
I think doing a lot, having lots of friends etc keeps me “well” and distracted.
Perhaps I am just lucky!
I had a pos but low antibody test after my second covid jab, but after my third they were high - 2,500 plus on the measure used by the test.
Right that’s it - going to meet two friends for pictures.
Good luck everyone! Thought it was important to put a positive spin on things!!!
That’s wonderful for you Pam, and I’m really pleased to hear that What film are you going to see? How did you get on with travel on active treatment. Sorry, it’s all questions! I’m not getting on with it and I do wonder if I expect too much. Listening to you though, I’m correct to be changing! I went to the theatre last week, my friend drove and it still took a good few days to get over fatigue I used to be active once honestly. Keep on enjoying yourself Pam and thank you xx
Hi all, I am on Hydroxycarbamide 2 x 500 a day for my Polycythaemia vera (PV) condition. I have just had a few nightmare weeks when I was feeling really rough physically and extremely low mentally, I thought I was on the verge of a complete breakdown. I finally managed to get a telephone appointment with my GP who identified Atorvastin as the culprit. Atorvastatin prescribed during a hospital stay. I have stopped taking it and am slowly returning to my usual self. I.e Not quite well but just about coping with the life of an 79 year old grandmother. Perhaps we should all question the multiple medication we are taking, at least ask our GP to check it. Haematology seem to be only interested in the state of our blood, we still need to consult our GP for the rest of our mind and body. Marylin
P.S. old I may be but I still managed to get a letter printed in the Telegraph this week much to my surprise!
Hi @Marylin I am so sorry to hear that you have had a few nightmare weeks.
It just shows you what medications and mixtures of can do, physically and even more emotionally. To feel that you were on the verge of a complete breakdown really shows me how bad you felt.
Thank goodness you contacted your GP and that your GP was on the case.
Yes, each specialism tends to work in isolation.
Wow, getting a letter printed in the Telegraph is really something.
Be ever so kind to yourself and look after yourself
Hi @jojax I have been thinking of you, how are you doing?
Look after yourself
Honestly I’m exhausted but I had a fun busy few days. At least I’ve got a reason for it. I’ve had the info on two new treatments and an appointment for two weeks. I just need to speak to my specialist nurse now. Thank you for thinking of me, I hope you’re doing ok?